Successful reversal of life threatening cardiac effect following dosulepin overdose using intravenous lipid emulsion
Related Experiment Video
Updated: Jun 2, 2026

Postconditioning with Lactate-enriched Blood for Cardioprotection in ST-segment Elevation Myocardial Infarction
Published on: May 28, 2019
Soeren Boegevig1, Anders Rothe, Jacob Tfelt-Hansen
1Department of Anaesthesiology, Bispebjerg University Hospital, Copenhagen, Denmark.
Abstract:
CONTEXT. We report a successful acute reversal of potential life threatening QRS complex widening and prolonged QT interval following dosulepin overdose using intravenous lipid emulsion 20% in an unstable patient. CASE DETAILS. A 36-year-old female following the ingestion of 5.25 g of dosulepin. On submission the QRS complex was 120 ms and the QT interval was 348 ms (BP 129/71 mmHg, HR 113 beats/min). Her level of consciousness deteriorated and the patient had episodes of seizures. The patient received bicarbonate, 200 mmol, and assisted ventilation. Ninety minutes following submission, the QRS complex was 158 ms and the QT interval was 422 ms (BP 118/55 mmHg, HR 91 beats/min), and to treat the intoxication intravenous lipid emulsion 20% was dosed as 1.5 ml/kg (100 ml) in 5 min followed by 400 ml in 20 min. Blood pressure was immediately stabilised and the monitored QRS complex narrowed and QT interval became shorter. DISCUSSION. Cyclic antidepressants affect the cardiac conduction system and the myocardium. The exact mechanism of action from intravenous lipid emulsions may not be determined from the data presented, and the obtained effect does not rule out the supposed effects of alkalinisation and supported ventilation. However, the effects of the treatment of the severe dosulepin intoxication support the theory of intravenous lipid emulsions creating an intravenous lipid sink for drugs with high lipid solubility.
Related Concept Videos
Cardiopulmonary Resuscitation IV: Pharmacological Management
Cardiomyopathy II: Dilated Cardiomyopathy
Acute Coronary Syndrome IV: Interprofessional Care
Heart Failure Drugs: Inotropic Agents
Pharmaceutical Poisoning: Treatment Strategies
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care